Trastuzumab (Herceptin) is a miracle drug but is well known to cause significant heart damage. A new study was released recently that states heart damage is more significant than was thought previously.
Unfortunately, I am someone who has suffered severe heart damage as a result of Herceptin. I was only able to take it 3 months along with Taxol, then my Echocardiogram showed a significant drop. My Ejection Fraction (EF) of my heart dropped from 65 which was great and I had a healthy heart to 39 during Herceptin and has not improved at all since ending chemo and Herceptin 4 months ago. My Oncologist sent me to a Cardiologist immediately as he said my EF was “scarey low”.
My Cardiologist put me on two heart medicines for 2 months and did another Echo plus a Nuclear Stress Test. The Echo did not improve and my cardiologist and the experts reading the Nuclear Stress Test said they think I suffered a silent heart attack.
Dr. Bach, my cardiologist asked me if I had any symptoms. I had such a rough time through Chemo that heart attack symptoms would have not been noticeable to me. I do remember my left arm going numb and shoulder pain. Of course I thought it was related to chemo.
I promised my wonderful Cardiologist that I would call him if I had any heart attack or other heart symptoms. I then promised I would throw out the Dollar Store aspirin that expired in 2002 that I kept next to my bed and replace it with fresh Bayer. He laughed and thought that was a good idea. The Bayer is now in my purse and next to my bed!
So how do I feel about all of this? I am not sure. If the study about Herceptin and the risks of severe heart damage had come out several months earlier, would I have taken it? If you suffered heart damage from Herceptin, please contact me at b4Denise@hotmail.com